Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 201, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 23, 2023, 7:59 PM CDT for Christian County, Macon County, Sangamon County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2023, 7:59 PM CDT (00:59 UTC)
- Expired
- Jul 23, 2023, 8:25 PM CDT
- In force
- 26 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Christian County, IL, Macon County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 59 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2013 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 8.3
The text
As transmitted.
972
WUUS53 KILX 240059
SVRILX
ILC021-115-167-240145-
/O.NEW.KILX.SV.W.0201.230724T0059Z-230724T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
759 PM CDT Sun Jul 23 2023
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Central Christian County in central Illinois...
South central Sangamon County in central Illinois...
Southwestern Macon County in central Illinois...
* Until 845 PM CDT.
* At 758 PM CDT, a severe thunderstorm was located over Bulpitt, or
11 miles northwest of Taylorville, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Edinburg around 805 PM CDT.
Taylorville around 810 PM CDT.
Other locations in the path of this severe thunderstorm include
Stonington, Blue Mound and Moweaqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3952 8953 3974 8960 3977 8901 3966 8901
3965 8902 3949 8902
TIME...MOT...LOC 0058Z 264DEG 29KT 3962 8946
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
252 follow-up statements
779
WWUS53 KILX 240116
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
816 PM CDT Sun Jul 23 2023
ILC167-240125-
/O.CAN.KILX.SV.W.0201.000000T0000Z-230724T0145Z/
Sangamon-
816 PM CDT Sun Jul 23 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANGAMON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3951 8939 3973 8942 3977 8901 3966 8901
3965 8902 3949 8902
TIME...MOT...LOC 0115Z 270DEG 29KT 3959 8927
$$
ILC021-115-240145-
/O.CON.KILX.SV.W.0201.000000T0000Z-230724T0145Z/
Christian-Macon-
816 PM CDT Sun Jul 23 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL CHRISTIAN AND SOUTHWESTERN MACON COUNTIES...
At 815 PM CDT, a severe thunderstorm was located near Taylorville,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Stonington, Assumption and Moweaqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3951 8939 3973 8942 3977 8901 3966 8901
3965 8902 3949 8902
TIME...MOT...LOC 0115Z 270DEG 29KT 3959 8927
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
25010
WWUS53 KILX 240125
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
825 PM CDT Sun Jul 23 2023
ILC021-115-240135-
/O.CAN.KILX.SV.W.0201.000000T0000Z-230724T0145Z/
Christian-Macon-
825 PM CDT Sun Jul 23 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHRISTIAN AND
SOUTHWESTERN MACON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.
LAT...LON 3951 8939 3973 8942 3977 8901 3966 8901
3965 8902 3949 8902
TIME...MOT...LOC 0124Z 264DEG 29KT 3960 8916
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:00 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 23, 6:00 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 600 PM CDT Sun Jul 23 2023 .SYNOPSIS... Issued at 549 PM CDT Sun Jul 23 2023 A ridge of high pressure will build into the Midwest over the next several days to bring increasing warmth. Just how hot it will get any day this week will depend on where thunderstorms track, which at this point remains difficult to determine. Nonetheless, warm and muggy nights following hot, humid days will be uncomfortable for those spending time outdoors, and oppressive for vulnerable populations including the elderly, very young, outdoor workers, and those without air conditioning. && .DISCUSSION... Issued at 223 PM CDT Sun Jul 23 2023 At 225 PM, radar imagery revealed a couple showers developed near the Illinois River. As these isolated showers meander gradually southeast through the afternoon, a couple of them could be on the feisty side with briefly heavy rain, gusty winds, and possibly even some small hail, but a lack of shear will preclude anything sustained/organized with a low (<5%) chance that anything becomes severe. ------------------------- [Key Messages] ------------------------- 1. 30-40% chance for thunderstorms Monday night-Tuesday morning. 2. Several 20-30% chances for thunderstorms scattered throughout the work week. Attempting to nail down the timing of each disturbance would be futile at this point. 3. Warm to hot weather expected by Wednesday and likely lingering into the weekend. Confidence in the high temperature forecast on any given day will be low, however, given the possibility of thunderstorm activity. -------------------------- [Discussion] -------------------------- After storms finally wind down this afternoon/evening, we should get a break from shower activity until Monday evening when a weak disturbance brings a lobe of enhanced 500 hPa (h5) vorticity along the crest of the ridge across the region. With increasing southwesterlies in the 925-850mb layer, warm advection will favor some elevated instability, though the quantity of that instability is a subject of dissension among the short term models; the HRRR says 700-1200 J/kg of MUCAPE, while the NAM argues 1500-2500 J/kg of it will manifest across central Illinois Monday night. Right now, the bulk of the activity is progged to materialize to our southwest, but the chance is there for any part of our CWA to see storms. We'll defer to later shifts to take a look at fresh model guidance to assess whether PoPs need to be increased for this period. Cluster analysis suggests ensemble agreement in the trend for gradually increasing h5 heights across central Illinois through the upcoming work week as a ridge builds in from the west. By day 5/Thursday, the mean of low resolution ensemble forecast (LREF) system brings h5 heights to around 588 decameters (dam) as far north as the I-74 corridor. At this point, however, some discrepancies within the ensemble become apparent in cluster analysis: The largest cluster, comprised of 46% of the LREF grand ensemble (GE), is driven mainly by the European (EPS) and Canadian (CMCE) systems, and has fairly zonal flow across central Illinois with the 588 dam h5 contour as far north as Rochester, MN; the second largest (34% of the LREF), which includes the remainder of the EPS and a handful of GEFS members, is slower with bringing the ridge into the region, having its axis across the high Plains with our area under more northwesterly flow on its eastern periphery; such a pattern would favor not only less oppressive heat, but also episodic ridge-riding thunderstorm clusters. Clusters 3 is composed of a greater proportion of GEFS members - albeit only 12% of the total LREF GE - and features a much slower build up of the ridge, having a trough over the Great Lakes and the axis of our ridge still across the Great Basin. Despite its cooler start, the GEFS goes on to become much more amplified with the ridge over central Illinois by Friday- Saturday, with many members having h85 temps warming into the upper 20s degC and some even bringing them to 30+ degC. Fortunately, it appears there have been recent observations that this ensemble's soil model is erroneously excessively dry...leading to a much hotter boundary layer than could be expected in the Midwest during "corn sweat" season, so while it can't be completely discounted it would appear that it's skewing the LREF distribution right and leading to a high bias in NBM. For now, we'll lean more towards the EPS and CMCE's forecasts, which again have the ridge building in faster though not becoming as strong as members of the GEFS would suggest. This means that it will be a hot week - especially when one considers the potential for multiple overnight lows in the mid 70s as dewpoints shoot up with boundary layer moisture flux from crop evapotranspiration - though not as oppressive as the most extreme members of the LREF would suggest. A Heat Advisory is not out of the question, especially if the excessively warm overnight lows materialize for several days in a row, but at this point there's not much reason to believe we'll wind up with an Excessive Heat Warning, at least through this weekend. One source of frustration from a forecaster's perspective this week is the perpetually looming risk of a thunderstorm - whether a ridge riding mesoscale convective system (MCS), or just a pop up storm that manages to fire along a southward-drifting outflow boundary from MCS activity further north - which could prevent temperatures from rising above the mid 80s on any day this week. Nonetheless, folks should be prepared for a hot late week, as NBM yields 20-30% (80%+) probabilities for surpassing 100 (90) degF in (the arbitrarily chosen sample site of) Peoria each day Wednesday through Saturday. By the upcoming weekend, uncertainty begins to increase further, and not only in the temperature forecast due to potential for convection, but also in the upper pattern. The EPS and CMCE suggest heights will lower and we'll cool off, potentially with the passage of a cold front, while the GEFS by and large suggests we'll turn hotter as the ridge continues to build in. While there is the known problem in the GEFS' soil moisture model which is leading to excessive warmth in its ensemble during the extended period, the prospect of the warm/hot weather lingering longer than what the mean of the other ensemble systems of the LREF would suggest should not be dismissed as several times it's been observed that ridges are slower to build in and slower to be flattened than what the extended global ensembles would suggest. NBM suggests 80% or greater chances for high temperatures of 90+ degF in Lawrenceville through next Monday, 7/31, and the CPC's 6 to 10 day outlook features a 60-70% chance for above normal temperatures. It's way too early to predict severe weather in this kind of pattern, but still one can speculate that there's the possibility that in this pattern any one of the ridge riders which the deterministic models have been showing in our vicinity this weekend/early next week could generate severe weather, especially in the form of strong winds. We'll continue to monitor that potential. Bumgardner && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 600 PM CDT Sun Jul 23 2023 Light/variable winds tonight will trend light northeast by Monday afternoon, as a weak wave of low pressure slides south of the area. While VFR conditions are forecast, a few spotty showers/storms will be around this evening which will be handled with amendments if necessary. 25 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 23, 3:07 PM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 307 PM CDT Sun Jul 23 2023 ILZ027>029-036-037-040-041-047>051-242015- Knox-Stark-Peoria-Fulton-Tazewell-Schuyler-Mason-Cass-Menard-Scott- Morgan-Sangamon- 307 PM CDT Sun Jul 23 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Isolated thunderstorms are possible this afternoon and evening. Any storms that do develop are not expected to be severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There will be occasional chances for showers and thunderstorms Monday night through Saturday (generally around 20 percent) with the best chance Monday night (around 40 percent). A few stronger storms may be capable of producing locally damaging winds and isolated large hail Monday night. Thunderstorms are not expected to be severe Tuesday through Thursday, but it is too early to determine the threat for severe weather Friday and Saturday. Heat index values look to approach 100 degrees each afternoon Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ030-031-038-042>046-052>057-061>063-242015- Marshall-Woodford-McLean-Logan-De Witt-Piatt-Champaign-Vermilion- Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark- 307 PM CDT Sun Jul 23 2023 This Hazardous Weather Outlook is for central Illinois and east central Illinois. .DAY ONE...Tonight. Isolated thunderstorms are possible this afternoon and evening. Any storms that do develop are not expected to be severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There will be occasional chances for showers and thunderstorms Monday night through Saturday (generally around 20 percent) with the best chance Monday night (around 30 percent). These storms are not expected to be severe through Thursday, but it is too early to determine the threat for severe weather Friday and Saturday. Heat index values look to approach 100 degrees each afternoon Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ066>068-071>073-242015- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 307 PM CDT Sun Jul 23 2023 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Tonight. Isolated thunderstorms are possible this evening and tonight. Any storms that do develop are not expected to be severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There will be occasional chances for showers and thunderstorms Monday through Saturday (generally around 20 percent) with the best chance Monday night (around 30 percent). An isolated severe storm or two is possible Monday afternoon and evening with damaging wind gusts and quarter size hail the primary hazards. Otherwise, storms are not expected to be severe Monday night through Thursday, but it is too early to determine the threat for severe weather Friday and Saturday. Heat index values look to approach 100 degrees each afternoon Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Deubelbeiss
In the hours before
Local storm report, Jul 23, 7:43 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
743 PM CDT Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Hail 1 S Curran 39.72N 89.77W
07/23/2023 M1.50 inch Sangamon IL Public
photo sent via social media.
&&Local storm report, Jul 23, 7:44 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
744 PM CDT Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM Hail 3 SW Curran 39.72N 89.82W
07/23/2023 M1.50 inch Sangamon IL Public
Corrects previous rain report from 3 SW
Curran. picture of quarter to ping pong ball
size hail. relayed via social media.
&&Local storm report, Jul 23, 7:46 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
746 PM CDT Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM Hail 1 NNE Chatham 39.68N 89.70W
07/23/2023 M1.00 inch Sangamon IL Trained Spotter
&&Local storm report, Jul 23, 7:49 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
749 PM CDT Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM Hail Chatham 39.68N 89.70W
07/23/2023 M2.00 inch Sangamon IL Public
Social media photo of 2 inch hail.
&&Local storm report, Jul 23, 7:50 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
750 PM CDT Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM Hail 4 S Southern View 39.70N 89.64W
07/23/2023 E0.88 inch Sangamon IL Public
nickel size hail on I-55 near Lake
Springfield.
&&Local storm report, Jul 23, 7:55 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
755 PM CDT Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM Hail Chatham 39.67N 89.70W
07/23/2023 E1.00 inch Sangamon IL Public
Report from mPING: Quarter (1.00 in.).
0743 PM Hail 2 N Chatham 39.70N 89.70W
07/23/2023 E1.00 inch Sangamon IL Public
Report from mPING: Quarter (1.00 in.).
0745 PM Hail 1 E Chatham 39.67N 89.68W
07/23/2023 E1.00 inch Sangamon IL Public
Report from mPING: Quarter (1.00 in.).
0746 PM Hail 3 NNE Glenarm 39.67N 89.63W
07/23/2023 E1.00 inch Sangamon IL Public
Report from mPING: Quarter (1.00 in.).
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:34 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 41 min |
| Jul 23, 8:39 PM CDT | Special Weather Statement | ILX | Macon | 36 min |
| Jul 23, 8:57 PM CDT | Severe Thunderstorm Warning | ILX | Macon, Moultrie | 48 min |
| Jul 24, 1:37 AM CDT | Severe Thunderstorm Warning | ILX | Edgar | 8 min |
| Jul 24, 1:54 AM CDT | Severe Thunderstorm Warning | ILX | Clark | 21 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.